Search Results

You are looking at 1 - 5 of 5 items for

  • Author: Yinghong Wang x
  • All content x
Clear All Modify Search
Full access

Kavea Panneerselvam, Rajan N. Amin, Dongguang Wei, Dongfeng Tan, Phillip J. Lum, Hao Chi Zhang, David M. Richards, Mehmet Altan, Petros Grivas, John A. Thompson, Anusha S. Thomas, and Yinghong Wang

Full access

Kavea Panneerselvam, Rajan N. Amin, Dongguang Wei, Dongfeng Tan, Phillip J. Lum, Hao Chi Zhang, David M. Richards, Mehmet Altan, Petros Grivas, John A. Thompson, Anusha S. Thomas, and Yinghong Wang

Background: Although immune checkpoint inhibitors (ICIs) have provided practice-changing outcomes in treating many cancers, ICI-related gastrointestinal toxicity can limit their use. Upper gastrointestinal toxicity is not common nor as well described as lower gastrointestinal toxicity. We aimed to characterize the clinical presentation, endoscopic and histologic features, treatment response, and outcomes of ICI-related esophagitis. Methods: We retrospectively studied patients at The University of Texas MD Anderson Cancer Center in whom esophagitis developed after receiving ICIs from June 2011 through January 2020. We included patients with endoscopic evidence of esophagitis and excluded those with other obvious causes of esophagitis. A chi-square test was used to assess associations between categorical variables. The Mann-Whitney U test was used to compare differences between continuous variables. Results: Of 657 consecutive patients who underwent esophagogastroduodenoscopy (EGD) during or within 6 months of completing ICI-based therapy, 21 (3%) had esophagitis deemed to be from ICIs. Of these patients, 1 (5%) received an inhibitor of CTLA-4 alone, 15 (71%) received anti–PD-1 or PD-L1 monotherapy, and 5 (24%) received a combination of these. Median time from ICI initiation to onset of esophagitis was 4 months. Upon evaluation with EGD, only 3 patients (14%) had isolated esophageal involvement; 18 (86%) had concurrent involvement of the stomach, duodenum, or both. Most patients (67%) were treated with proton pump inhibitors, and 4 (19%) received steroids (prednisone or budesonide). The mortality rate was 38% (median follow-up, 15 months). Conclusions: Esophagitis associated with ICI use is rare. The diagnosis is one of exclusion because its clinical presentation appears similar to that of inflammation resulting from other causes. It often occurs in conjunction with other upper gastrointestinal toxicity. Symptoms are mild and respond well to nonimmunosuppressive treatment, with few severe complications.

Full access

Fangwen Zou, Hamzah Abu-Sbeih, Weijie Ma, Yuanzun Peng, Wei Qiao, Jianbo Wang, Amishi Y. Shah, Isabella C. Glitza Oliva, Sarina A. Piha-Paul, John A. Thompson, Hao Chi Zhang, Anusha S. Thomas, and Yinghong Wang

Background: Immune-mediated diarrhea and colitis (IMDC) is a common immune-related adverse effect related to immune checkpoint inhibitors. We aimed to identify risk factors for chronic IMDC and its prognostic value in cancer outcomes. Methods: We retrospectively collected data on patients with a diagnosis of IMDC between January 2018 and October 2019 and grouped them based on disease duration into acute (≤3 months) and chronic (>3 months) categories. A logistic regression model and the Kaplan-Meier method with log-rank tests were used for biostatistical analysis. Results: In our sample of 88 patients, 43 were in the chronic group and 45 were in the acute group. Genitourinary cancer and melanoma accounted for 70% of malignancies. PD-1/L1 monotherapy (52%) was the more frequently used regimen. We showed that chronic IMDC was associated with proton pump inhibitor use (odds ratio [OR], 3.96; P=.026), long duration of IMDC symptoms (OR, 1.05; P<.001) and hospitalization (OR, 1.07; P=.043), a histologic feature of chronic active colitis (OR, 4.8; P=.025) or microscopic colitis (OR, 5.0; P=.045), and delayed introduction of selective immunosuppressive therapy (infliximab/vedolizumab; OR, 1.06; P=.047). Chronic IMDC also reflected a better cancer response to immune checkpoint inhibitors (30% vs 51%; P=.002) and was accompanied by improved overall survival (P=.035). Similarly, higher doses of selective immunosuppressive therapy were associated with better overall survival (P=.018). Conclusions: Chronic IMDC can develop among patients with a more aggressive disease course and chronic features on colon histology. It likely reflects a prolonged immune checkpoint inhibitor effect and is associated with better cancer outcome and overall survival.

Full access

John A. Thompson, Bryan J. Schneider, Julie Brahmer, Stephanie Andrews, Philippe Armand, Shailender Bhatia, Lihua E. Budde, Luciano Costa, Marianne Davies, David Dunnington, Marc S. Ernstoff, Matthew Frigault, Brianna Hoffner, Christopher J. Hoimes, Mario Lacouture, Frederick Locke, Matthew Lunning, Nisha A. Mohindra, Jarushka Naidoo, Anthony J. Olszanski, Olalekan Oluwole, Sandip P. Patel, Sunil Reddy, Mabel Ryder, Bianca Santomasso, Scott Shofer, Jeffrey A. Sosman, Momen Wahidi, Yinghong Wang, Alyse Johnson-Chilla, and Jillian L. Scavone

The aim of the NCCN Guidelines for Management of Immunotherapy-Related Toxicities is to provide guidance on the management of immune-related adverse events resulting from cancer immunotherapy. The NCCN Management of Immunotherapy-Related Toxicities Panel is an interdisciplinary group of representatives from NCCN Member Institutions and ASCO, consisting of medical and hematologic oncologists with expertise in a wide array of disease sites, and experts from the fields of dermatology, gastroenterology, neuro-oncology, nephrology, emergency medicine, cardiology, oncology nursing, and patient advocacy. Several panel representatives are members of the Society for Immunotherapy of Cancer (SITC). The initial version of the NCCN Guidelines was designed in general alignment with recommendations published by ASCO and SITC. The content featured in this issue is an excerpt of the recommendations for managing toxicity related to immune checkpoint blockade and a review of existing evidence. For the full version of the NCCN Guidelines, including recommendations for managing toxicities related to chimeric antigen receptor T-cell therapy, visit NCCN.org.

Full access

John A. Thompson, Bryan J. Schneider, Julie Brahmer, Stephanie Andrews, Philippe Armand, Shailender Bhatia, Lihua E. Budde, Luciano Costa, Marianne Davies, David Dunnington, Marc S. Ernstoff, Matthew Frigault, Benjamin H. Kaffenberger, Matthew Lunning, Suzanne McGettigan, Jordan McPherson, Nisha A. Mohindra, Jarushka Naidoo, Anthony J. Olszanski, Olalekan Oluwole, Sandip P. Patel, Nathan Pennell, Sunil Reddy, Mabel Ryder, Bianca Santomasso, Scott Shofer, Jeffrey A. Sosman, Yinghong Wang, Ryan M. Weight, Alyse Johnson-Chilla, Griselda Zuccarino-Catania, and Anita Engh

The NCCN Guidelines for Management of Immunotherapy-Related Toxicities provide interdisciplinary guidance on the management of immune-related adverse events (irAEs) resulting from cancer immunotherapy. These NCCN Guidelines Insights describe symptoms that may be caused by an irAE and should trigger further investigation, and summarize the NCCN Management of Immunotherapy-Related Toxicities Panel discussions for the 2020 update to the guidelines regarding immune checkpoint inhibitor–related diarrhea/colitis and cardiovascular irAEs.